Try it
General Medicine · Oncology: acute promyelocytic leukaemia
Sample itemA 35-year-old woman has one week of fatigue and bruising. White cells are 3,000 per microlitre, platelets 18,000 and haemoglobin 7 g/dL. PT and aPTT are prolonged with fibrinogen of 90 mg/dL, and the film shows abnormal promyelocytes with multiple Auer rods. What should be done immediately?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Start all-trans retinoic acid at once with coagulopathy support, without waiting for cytogenetics
This is acute promyelocytic leukaemia, AML with t(15;17) producing the PML-RARA fusion, which has a high risk of fatal haemorrhage from DIC and hyperfibrinolysis. Treatment with ATRA, usually with arsenic trioxide, is a medical emergency and starts on clinical suspicion because ATRA induces differentiation and rapidly corrects the coagulopathy.
Option by option
A. Wait for confirmation of t(15;17) before starting any drug
Delay for genetic confirmation exposes the patient to fatal bleeding.
B. Start standard induction chemotherapy and avoid retinoids
Chemotherapy alone worsens the DIC; ATRA is the key to rapid control.
C. Give a heparin infusion for the coagulopathy
Heparin increases bleeding risk and is not standard.
D. Start all-trans retinoic acid at once with coagulopathy support, without waiting for cytogenetics (correct)
Correct. ATRA is started on suspicion because early deaths are from haemorrhage.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…